Alert archive / Michigan / Freeze Warnings in 2021

Freeze Warning 5, NWS Grand Rapids, MI

May 7, 202112 counties in Michigan

NWS Grand Rapids, MI issued this freeze warning at May 7, 2021, 3:51 PM EDT for 12 counties in Michigan. It took effect at May 8, 2021, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2021, 3:51 PM EDT (19:51 UTC)
In effect from
May 8, 2021, 2:00 AM EDT
Expired
May 8, 2021, 9:00 AM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI

Counties Barry County, MI, Calhoun County, MI, Clare County, MI, Eaton County, MI, Ionia County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mecosta County, MI, Montcalm County, MI, Newaygo County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 37 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

117 
WWUS73 KGRR 071951
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
351 PM EDT Fri May 7 2021

MIZ038>040-044-045-051-057-058-065-066-072-073-080400-
/O.NEW.KGRR.FZ.W.0005.210508T0600Z-210508T1300Z/
Lake-Osceola-Clare-Newaygo-Mecosta-Montcalm-Kent-Ionia-Barry-
Eaton-Kalamazoo-Calhoun-
Including the cities of Baldwin, Reed City, Clare, Fremont, 
Big Rapids, Greenville, Grand Rapids, Ionia, Hastings, Charlotte,
Kalamazoo, and Battle Creek
351 PM EDT Fri May 7 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

* WHAT...Temperatures dropping to 28 to 32 degrees tonight.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 2 AM to 9 AM EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Coldest readings will be found across
  Central Lower Michigan, however all areas in the warning have a
  chance to fall below the freezing mark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MIZ037-043-046-050-052-056-059-064-067-071-074-080400-
/O.NEW.KGRR.FR.Y.0002.210508T0600Z-210508T1300Z/
Mason-Oceana-Isabella-Muskegon-Gratiot-Ottawa-Clinton-Allegan-
Ingham-Van Buren-Jackson-
Including the cities of Ludington, Hart, Mount Pleasant, 
Muskegon, Alma, Grand Haven, Jenison, St. Johns, Holland, 
Lansing, South Haven, and Jackson
351 PM EDT Fri May 7 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

* WHAT...Temperatures dropping to between 32 to 36 degrees
  tonight. 

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 2 AM to 9 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Temperatures will fall into the lower to
  middle 30s in the advisory area, making frost likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
3 follow-up statements
685 
WWUS73 KGRR 080219
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1019 PM EDT Fri May 7 2021

MIZ038>040-044-045-051-057-058-065-066-072-073-081030-
/O.CON.KGRR.FZ.W.0005.210508T0600Z-210508T1300Z/
Lake-Osceola-Clare-Newaygo-Mecosta-Montcalm-Kent-Ionia-Barry-
Eaton-Kalamazoo-Calhoun-
Including the cities of Baldwin, Reed City, Clare, Fremont, 
Big Rapids, Greenville, Grand Rapids, Ionia, Hastings, Charlotte,
Kalamazoo, and Battle Creek
1019 PM EDT Fri May 7 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SATURDAY...

* WHAT...Sub-freezing temperatures of 28 to 32 expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 2 AM to 9 AM EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Coldest readings will be found across 
  Central Lower Michigan, however all areas in the warning have a 
  chance to fall below the freezing mark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MIZ037-043-046-050-052-056-059-064-067-071-074-081030-
/O.CON.KGRR.FR.Y.0002.210508T0600Z-210508T1300Z/
Mason-Oceana-Isabella-Muskegon-Gratiot-Ottawa-Clinton-Allegan-
Ingham-Van Buren-Jackson-
Including the cities of Ludington, Hart, Mount Pleasant, 
Muskegon, Alma, Grand Haven, Jenison, St. Johns, Holland, 
Lansing, South Haven, and Jackson
1019 PM EDT Fri May 7 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SATURDAY...

* WHAT...Temperatures dropping to between 32 to 36 degrees will 
  result in frost formation.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 2 AM to 9 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
226 
WWUS73 KGRR 080754
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
354 AM EDT Sat May 8 2021

MIZ038>040-044-045-051-057-058-065-066-072-073-081300-
/O.CON.KGRR.FZ.W.0005.000000T0000Z-210508T1300Z/
Lake-Osceola-Clare-Newaygo-Mecosta-Montcalm-Kent-Ionia-Barry-
Eaton-Kalamazoo-Calhoun-
Including the cities of Baldwin, Reed City, Clare, Fremont, 
Big Rapids, Greenville, Grand Rapids, Ionia, Hastings, Charlotte,
Kalamazoo, and Battle Creek
354 AM EDT Sat May 8 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures of 28 to 32 expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Through 9 AM EDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Another round of frost and temperatures 
  near freezing is expected tonight for portions of Central 
  Michigan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MIZ037-043-046-050-052-056-059-064-067-071-074-081300-
/O.CON.KGRR.FR.Y.0002.000000T0000Z-210508T1300Z/
Mason-Oceana-Isabella-Muskegon-Gratiot-Ottawa-Clinton-Allegan-
Ingham-Van Buren-Jackson-
Including the cities of Ludington, Hart, Mount Pleasant, 
Muskegon, Alma, Grand Haven, Jenison, St. Johns, Holland, 
Lansing, South Haven, and Jackson
354 AM EDT Sat May 8 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures between 32 to 36 degrees will result in 
  frost formation. A few locations will fall below freezing.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Through 9 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Another round of frost and temperatures 
  near freezing is expected tonight for portions of Central 
  Michigan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
351 
WWUS73 KGRR 081304
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
904 AM EDT Sat May 8 2021

MIZ038>040-044-045-051-057-058-065-066-072-073-081415-
/O.EXP.KGRR.FZ.W.0005.000000T0000Z-210508T1300Z/
Lake-Osceola-Clare-Newaygo-Mecosta-Montcalm-Kent-Ionia-Barry-
Eaton-Kalamazoo-Calhoun-
Including the cities of Baldwin, Reed City, Clare, Fremont, 
Big Rapids, Greenville, Grand Rapids, Ionia, Hastings, Charlotte,
Kalamazoo, and Battle Creek
904 AM EDT Sat May 8 2021

...FREEZE WARNING HAS EXPIRED...

Temperatures are rising and the Freeze Warning was allowed to
expire on time at 900am.

$$

MIZ037-043-046-050-052-056-059-064-067-071-074-081415-
/O.EXP.KGRR.FR.Y.0002.000000T0000Z-210508T1300Z/
Mason-Oceana-Isabella-Muskegon-Gratiot-Ottawa-Clinton-Allegan-
Ingham-Van Buren-Jackson-
Including the cities of Ludington, Hart, Mount Pleasant, 
Muskegon, Alma, Grand Haven, Jenison, St. Johns, Holland, 
Lansing, South Haven, and Jackson
904 AM EDT Sat May 8 2021

...FROST ADVISORY HAS EXPIRED...

Temperatures are rising and the Frost Advisory was allowed to 
expire on time at 900am.

$$

For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this freeze warning went out at May 7, 3:33 PM EDT, 18 minutes earlier.

Area forecast discussion, May 7, 3:33 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
333 PM EDT Fri May 7 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 PM EDT Fri May 7 2021

- Frost and freezing temperature concerns continue

- Precipitation chances end this evening, possibly reappear on
  Sunday

- Mainly dry for next week

&&

.DISCUSSION...(This evening through next Friday)
Issued at 330 PM EDT Fri May 7 2021

- Frost and freezing temperature concerns continue

We have issued both a Frost Advisory and a Freeze Warning tonight
across the entire forecast area. By no means a standard
configuration, but tonight is not a standard frost and freezing
temperature kind of night. In the eastern CWA we will have clouds
lingering much of the night. This will keep temperatures up a bit
there which is why we went Advisory. In the west, winds off the
lake will keep temperatures up just a bit which is why we went
Advisory there as well. The coldest temperatures should be found
in between through the Highway 131 corridor and up across Central
Lower Michigan.

Frost and freezing temperatures will continue to need to be
evaluated each night through Tuesday night. We will be
coordinating with neighboring offices on each day shift and making
evaluations on what headline will be needed.

- Precipitation chances end this evening, possibly reappear on
  Sunday

The showers and isolated thunderstorms should push off to the east
of the area this evening. As the upper low swings south tonight
cannot rule out some showers overnight in our far eastern counties
along Highway 127.

Model discrepancies remain with regard to the Saturday night and
Sunday system. The GFS still brings in a fairly significant swath
of rain into Southern Lower Michigan. The ECMWF is holding firm
that the rain will remain largely south of our area. It should be
noted though that the ECMWF has nudged a bit north with the
precipitation. Our forecast is starting to trend towards the GFS
which seems logical given that the ECMWF is slowly nudging
towards its solution. We have likely pops in our southern two rows
of counties on Sunday.

- Mainly dry for next week

Outside of the rain this evening/tonight and the precipitation on
Saturday night/Sunday we are expecting mainly dry weather. We do
have some low pops for showers in the forecast centered around
Thursday, but thinking we largely stay dry. The blend is keying on
some upper troughing and a bit of moisture, so in the end our
20-30 pops seem fine at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 145 PM EDT Fri May 7 2021

Several lines of showers with a few rumbles of thunder continue to
move through the lower half of the state this afternoon. Have put
-SHRA in LAN and and JXN from 18Z until around 22Z. Due to the
 isolated nature of any convection have left VCTS out but a line
 moving eastward currently from 18Z until 20Z is the best
 opportunity for any storms. MVFR cigs remain probable through
 early evening though mid to late evening skies will clear. Not
 looking at fog overnight as winds will remain strong enough to keep
 any fog/mist formation at bay.

&&

.MARINE...
Issued at 330 PM EDT Fri May 7 2021

Small Craft Advisory remains in effect until late tonight. A surge
of north-northwest winds is kicking in this afternoon, with most
sites now recording wind gusts in excess of 20 knots. Whitecaps
are showing up on lakeshore webcams. Winds and waves will peak
this evening before dropping off again overnight.

Winds and waves will then remain below Small Craft Advisory
criteria the rest of the weekend. Stronger easterly winds may
develop on Sunday though with higher waves holding off until
Sunday night when the flow begins to back to the north.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory from 2 AM to 9 AM EDT Saturday for MIZ037-043-046-
     050-052-056-059-064-067-071-074.

     Freeze Warning from 2 AM to 9 AM EDT Saturday for MIZ038>040-044-
     045-051-057-058-065-066-072-073.

LM...Small Craft Advisory until 5 AM EDT Saturday for LMZ844>849.

&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Ceru
MARINE...Duke
Hazardous weather outlook, May 7, 11:40 AM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1140 AM EDT Fri May 7 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1140 AM EDT Fri May 7 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms this afternoon, mainly east of
U.S. Highway 131. Severe weather is not expected, but if storms
develop they will be capable of lightning, small hail, gusty winds
to 30 mph and brief heavy rain.

Freezing temperatures and areas of frost are expected tonight.
This could damage or kill sensitive vegetation.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Frost and freezing temperatures will be a concern each night through
Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-080900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1140 AM EDT Fri May 7 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Conditions will become hazardous to small craft this afternoon
through early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Large waves and gusty winds may become hazardous to small craft
late Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

In the hours before

Local storm report, May 7, 1:02 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
102 PM EDT FRI MAY 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             3 W CANNONSBURG         43.05N 85.52W
05/07/2021  M0.25 INCH       KENT               MI   NWS EMPLOYEE

            PEA SIZE HAIL COVERING GROUND.

&&
Local storm report, May 7, 1:43 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
143 PM EDT FRI MAY 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             3 N EAST LANSING        42.78N 84.48W
05/07/2021  M0.25 INCH       CLINTON            MI   TRAINED SPOTTER

&&
Local storm report, May 7, 1:59 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
159 PM EDT FRI MAY 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             HOLT                    42.64N 84.53W
05/07/2021  E0.25 INCH       INGHAM             MI   EMERGENCY MNGR

            30 SECONDS OF HAIL SMALLER THAN PEAS.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:33 PM EDTSmall Craft AdvisoryGRR31 hr
May 7, 5:58 AM EDTDense Fog AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Ingham and 7 more3 hr
May 7, 3:51 PM EDTFrost AdvisoryGRRAllegan, Clinton, Gratiot, Ingham, Isabella, Jackson and 5 more17 hr

Nearby

Freeze Warnings in Michigan, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.